Propylthiouracil induced C-ANCA positive agranulocytosis complicating Graves’ thyrotoxicosis in pregnancy
- 77 Downloads
Thionamide induced agranulocytosis is associated with the presence of anti-neutrophil cytoplasmic antibodies (ANCA) in some patients. This poses a particular challenge when it occurs during pregnancy.
To report a case of a 31-year-old woman with Graves’ disease who presented at 11 weeks gestation with propylthiouracil induced agranulocytosis.
After cessation of propylthiouracil the patient developed recurrent thyrotoxicosis, and underwent an elective subtotal thyroidectomy at 23 weeks gestation.
The patient required postoperative thyroxine replacement therapy. Subsequent pregnancy was uneventful and she delivered a healthy baby boy at 41 weeks gestation. As part of our routine work up for agranulocytosis we measured C-ANCA levels, which were significantly elevated.
This case highlights the association of propylthiouracil induced ANCA positivity and agranulocytosis. Second trimester subtotal thyroidectomy was safe and effective in treating this pregnant patient’s thyrotoxicosis.
KeywordsAgranulocytosis Pregnancy Propylthiouracil Thionamide Thyrotoxicosis